Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO

June 11, 2023Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2023, 3:25 PM MDT for Douglas County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2023, 3:25 PM MDT (21:25 UTC)
Expired
Jun 11, 2023, 4:15 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Douglas County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:18 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:54 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 11:54 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1154 AM MDT Sun Jun 11 2023

.UPDATE...
Issued at 1140 AM MDT Sun Jun 11 2023

No significant changes to the grids this morning, as the previous
forecast was largely in good shape. As expected, stratus
developed earlier in the day and is gradually breaking up across
the plains, with T/Tds in the low 60s/low 50s. As surface heating
continues into the early afternoon... we should see MLCAPE values
increase to roughly 1000-1500 J/kg, especially south of I-70
towards the southern metro/Palmer Divide. DEN ACARS soundings over
the past couple of hours have indicated increasing low-level
easterly flow, with 0-6km shear somewhere near 30-35kt.

Our overall thoughts haven't changed significantly since this
morning, with convection expected to develop across the southern
foothills during the early afternoon, which should spread east by
mid/late afternoon. These storms would carry both a heavy rain and
hail threat. There is also a conditional probability of a tornado
or two near the Palmer Divide where hodographs are briefly show
more curvature/low-level shear... though this still appears to be
a fairly low threat given marginal near-surface buoyancy. The
severe threat will be somewhat dependent on how much additional
heating occurs... which we'll need to watch closely as the day
progresses.

A Flash Flood Watch was also issued with the morning update... see
the hydro section below for additional details.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM MDT Sun Jun 11 2023

Main concerns today will be the increasing chance for severe
storms along with locally heavy rain and possible flooding. Main
focus area looks to be southern Front Range foothills and
extending out into the Denver area through the Palmer Divide
region.

Currently the upper low is off the southern California coast with a
weak downstream ridge of high pressure over Colorado. Gradually, the
upper low will move northeast towards southwest Utah tonight. The
approaching low will increase synoptic scale lift with weak to moderate
QG lift especially over mountains and western Colorado this afternoon
and some increase in lift tonight across the plains as the low approaches.
At the surface, several northerly surges have generated a light north
to northeast wind over the Front Range and will set the stage for a
slight increase in low level moisture with shallow upslope from the
surface close to 700mb. VAD winds from KFTG already showing
northerly flow of 10-20kt up to 10000ft. Satellite imagery beginning
to show some stratus developing in the 5000-7000ft level and would
expect the cloud deck will get more expansive after daybreak.

Complex forecast for the next 24 hours on how convection plays out
depending on stability and moisture parameters. Higher confidence on
storm initiation over higher terrain mountains, foothills and then
especially over elevated terrain of the Palmer Divide by early
afternoon. Forecast soundings indicating an increasing severe threat
this afternoon with CAPE values from 1000-2000j/kg and improving
shear profile as southwest winds increasing with 25-40kt of mid
level flow. SPC has also shifted the slight chance for severe storms
further north to include the Denver area. Main severe weather
threats look to be large hail up to 2 inches in diameter along
with damaging winds and couldn't rule out a brief tornado with
surface convergence over Palmer Divide. Precipitable water values
increase by this evening with values just over an inch.
Considered a flash flood watch but there will be decent storm
motions of 10-20kt and not sure on the areal extent given much of
the activity will be convectively driven. Certainly expect heavy
rain potential with the storms so some minor street/creek flooding
certainly a possibility. Expect gradual decreasing showers
overnight.

.LONG TERM...(Monday through Saturday)
Issued at 323 AM MDT Sun Jun 11 2023

An upper level low will drive into Utah and western Colorado
starting Monday afternoon. Relative humidity remains above 70
percent from the 500mb-700mb levels. Ample amounts of moisture
will extend into the region which will continue to increase our
chances of afternoon thunderstorms and showers. Monday,
particularly the afternoon, seems very favorable for thunderstorm
development and models remain consistent on scattered to numerous
storms across the region. Vertical velocity values increase over
the mountains and valleys along with 600 J/kg CAPE values late
Monday morning into the afternoon. With PWATs reaching 0.70 inches
and favorable conditions for thunderstorms, there will be an
elevated risk of flash flooding for burn areas. The flood risk
doesn't stop at the burn areas as rivers across the mountains have
received a large amount of rain over the past few days thus,
there could be a risk of flooding for small streams/river and poor
drainage areas. As storms progress northeast entering the
foothills to the plains, MLCAPE values, which have increased since
previous runs, are reaching 900- 1000 J/kg (even before 12PM).
With weak shear and large instability, would expect storms to
become severe and also could see weak landspouts especially near
the southern foothills and Palmer Divide. Additionally, QPF fields
across the NAM/GFS/NBM range from a half an inch to an inch for
most of the region. Hazardous conditions such as heavy rainfall
leading to minor street flooding, lightning, and hail up to 1 inch
will be possible.

By Monday night, scattered storms and showers will focus on the far
eastern plains through Tuesday morning. This pattern could
potentially limit Tuesday afternoon thunderstorm development in the
plains and urban corridor but there should be enough favorable
conditions for storms to form in the mountains, valleys, and
foothills. With mostly cloudy skies Tuesday, cooler temperatures are
likely especially across the urban corridor and plains reaching the
mid 60s.

The upper level ridge weakens by Wednesday afternoon. This shifts
our upper level winds will into a zonal flow through the weekend.
Moisture still remains prevalent but it is likely thunderstorm
coverage will decrease due to drier air entering the 500-700mb
layer. Expect weak storms and showers to persist each afternoon
through until the weekend. 700mb levels display warm air advection
occurring by this weekend where surface temperatures will likely
increase; parts of the mountains and valleys could reach the upper
60s with a few spots near 70. Areas across the urban corridor and
plains will trend near normal with temperatures entering the mid
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM MDT Sun Jun 11 2023

Stratus deck has gradually lifted this morning and ceilings
should continue to slowly rise through the day. Satellite shows
this is slowly breaking up across the plains east of the
terminals, but we'll likely maintain a SCT-BKN 030-050 through the
afternoon. Convection is still expected to develop by early
afternoon and spread towards the terminals after 20-21z. Expect
less impacts at BJC/DEN with a higher probability of a strong
storm near APA later today.

Some uncertainty in the forecast tonight into tomorrow, but the
general idea is for widely scattered showers/storms to continue
through most of the overnight, with MVFR/IFR cigs through the
night. At least a few SHRA likely to continue through Monday AM,
with a more organized round of rain/TS again late tomorrow morning
into the early afternoon.

&&

.HYDROLOGY...
Issued at 1140 AM MDT Sun Jun 11 2023

Main update this morning was to issue a Flash Flood Watch for most
of the Denver metro and Palmer Divide. There is still uncertainty
in the overall convective evolution today and tonight. Guidance
suggests strong convection developing early this afternoon across
the southern Foothills into the southern half of the metro &
Palmer Divide, with scattered storms possible overnight as well
given broad ascent and shallow upslope flow. While not everyone
will see significant rainfall... the past few runs of the HREF
indicate relatively high probabilities of at least an inch in most
areas, 6hr PMM precipitation over 2 inches across much of the
Palmer Divide this evening... along with relatively high
probabilities of 3 inches. Given low Flash Flood Guidance values
around this area... see no reason not to issue given the potential
for heavy rain.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 3 PM MDT this afternoon through late tonight
for COZ036-039>041-045>047.

&&

UPDATE...Hiris
SHORT TERM...Entrekin
LONG TERM...AD
AVIATION...Hiris
HYDROLOGY...Hiris
Hazardous weather outlook, Jun 11, 11:06 AM MDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Sun Jun 11 2023

COZ030>051-121715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Sun Jun 11 2023

...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO
AND PALMER DIVIDE THROUGH THE EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop across the mountains and higher
terrain early this afternoon then spread across the plains during
the late afternoon and evening hours. Expect a few severe storms
across the plains, especially from Denver southward through
Douglas, Elbert and Lincoln counties. The strongest storms could
produce hail up to 2 inches in diameter along with damaging winds
and heavy rain. An isolated tornado is also possible.

The flash flood potential will increase today, especially over
Cameron Peak burn area with increasing moisture and instability.
Additional areas of concern will be over the metro and Palmer
Divide where local rainfall rates up to 1 inch in 30 minutes or
less is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms are expected late day Monday
with showers and thunderstorms likely late day Tuesday. The main
threat will be heavy rains both days. Some storms could produce
small hail as well.

Scattered late day showers and thunderstorms are expected
Wednesday and Thursday. By Friday and Saturday, scattered showers
and thunderstorms are forecast for the alpines areas only. Out on
the plains, coverage will be isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today after 2 pm, especially
from Denver southward and including the Palmer Divide region.

In the hours before

Special weather statement, Jun 11, 3:13 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Denver CO
313 PM MDT Sun Jun 11 2023

COZ040-041-112145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
313 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern
Douglas, southwestern Arapahoe and southwestern Denver Counties
through 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Highlands Ranch, or 12 miles south of Denver, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, Highlands Ranch,
northern Castle Rock, southwestern Parker, Littleton, Englewood,
Greenwood Village, Lone Tree, Sheridan, Castle Pines, Louviers and
Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 3945 10498 3956 10505 3972 10505 3970 10480
      3942 10481
TIME...MOT...LOC 2113Z 225DEG 13KT 3954 10494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MEIER
Local storm report, Jun 11, 3:15 PM MDT, 10 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
315 PM MDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             2 SSE Highlands Ranch   39.52N 104.96W
06/11/2023  M1.50 inch       Douglas            CO   Public

            Report from mPING: Ping Pong Ball (1.50 in.)
            and measured by the public.

0117 PM     Hail             2 W Keystone            39.60N 106.01W
06/11/2023  E0.75 inch       Summit             CO   Public

            Report from mPING: Dime (0.75 in.).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:43 AM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 6 more15 hr
Jun 11, 3:13 PM MDTSpecial Weather StatementBOUDenver32 min
Jun 11, 3:20 PM MDTSevere Thunderstorm WarningBOUDouglas29 min
Jun 11, 3:31 PM MDTAreal Flood AdvisoryBOUDouglas2 hr
Jun 11, 4:04 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 11, 4:08 PM MDTSpecial Weather StatementBOUArapahoe52 min
Jun 11, 4:23 PM MDTFlash Flood WarningBOUPark3 hr
Jun 11, 5:44 PM MDTFlash Flood WarningBOUGrand3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.